Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

April 28, 2021Clearfield County, Pennsylvania

NWS State College, PA issued this special weather statement at Apr 28, 2021, 9:57 PM EDT for Clearfield County, Pennsylvania. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2021, 9:57 PM EDT (01:57 UTC)
Expired
Apr 28, 2021, 10:30 PM EDT
In force
33 min
Issued by
NWS State College, PA

County Clearfield County, PA

The radar

The State College radar (KCCX), 66 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 2.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2021-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2021-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
374 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1426 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

806 
WWUS81 KCTP 290157
SPSCTP

Special Weather Statement
National Weather Service State College PA
957 PM EDT Wed Apr 28 2021
 
PAZ010-017-290230-
Clearfield PA-Elk PA-
957 PM EDT Wed Apr 28 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD AND ELK
COUNTIES UNTIL 1030 PM EDT...

At 956 PM EDT, Doppler radar indicated a strong thunderstorm near
Brockport, moving southeast at 35 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Penfield, Force, Parker Dam State Park, S.B. Elliot State Park,
Brandy Camp, Brockport, Medix Run, Kersey and Weedville.

LAT...LON 4137 7867 4125 7827 4107 7850 4120 7874
      4120 7871 4123 7871 4123 7874 4126 7874
      4126 7873 4128 7877
TIME...MOT...LOC 0156Z 301DEG 30KT 4128 7866 

$$

Travis

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Apr 28, 7:52 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 28, 7:52 PM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service State College PA
752 PM EDT Wed Apr 28 2021

.SYNOPSIS...
A stalled front will remain near the New York border tonight,
then an area of low pressure approaching from the midwest will
lift across northern Pennsylvania on Thursday. An upper level
trough will swing over the region Friday, then high pressure
will build in on Saturday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Radar loop at 2330Z shows a broken line of convection working
through northeast Pa associated with shortwave tracking across
upstate NY. Waning large scale behind this feature, combined
with nocturnal cooling/low level stabilization, should result in
diminishing convection later this evening. However, moisture
pooling south of stalled front, combined with weak shortwave
approaching from the lower Grt Lks, will keep the chance of
showers in the forecast overnight, mainly over the northern
tier counties.

A developing surface wave over the Mississippi Valley is progged
to track northeast overnight. Strong isentropic lift at nose of
associated low level jet should arrive over the western half of
Pa toward dawn. Thus, have increased POPs toward daybreak over
the western counties.

It will be an unseasonably warm night under mostly cloudy skies south
of the stalled front. Lows are expected to range from the low
to mid 60s in most spots. However, the quasi-stationary front
will likely dip just south of the NY border overnight, resulting
in lows in the upper 50s along the northern tier.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
Thursday will feature more widespread shower activity, as the
aforementioned sfc wave deepens as it slides ENEWD along
the aforementioned frontal zone draped across NW/Ncentral PA.
Categorical POPs are supported throughout most of central PA.
However, the steadiest rain should fall across the extreme
northwest part of the forecast area, where fgen forcing is
strongest at nose of low level jet. Elsewhere, the rain should
be showery in nature. Latest HREF and operational runs indicate
rainfall of around 1 inch across the northern tier, with only a
tenth of an inch or less across much of the Lower Susq Valley.

Modest instability will exist to the south of the frontal zone
across the southern third of CPA tempered by antecedent
precipitation and/or abundant cloud cover, but deep shear
profiles will still be rather strong. Day2 MRGL outlook has been
suppressed slightly southward to cover the southern third of
the area as a result. The potential exists for an isolated
strong storm Thursday afternoon/evening.

A cold front trailing the sfc low will traverse the area
Thursday night with showers fading into early Friday morning in
cooler post-frontal NW flow. Latest model guidance shows the low
intensifying into New England on Friday. A tightening p-gradient
and reinforcing shortwave/surge of CAA should translate into a
period of strong gusty NW winds. Similar to the evening shift
Tue, the day shift Wed also nudged gusts above the NBM 90th
percentile into the 35-40 mph range approaching advy levels
based on deterministic fcst soundings.

Friday is the last day of April 2021 and it will be noticeably
colder, especially coming off of 2 days of summerlike
conditions. The MaxT24hrChange will be a setback of 10 to 15
degrees colder with highs a few to several degrees below average
ranging from around 50F in the NW to mid 60s SE. A rather
chilly Friday night with lows Saturday morning in the low
30s/40s to kick off the 5th month of the year. No freeze
concerns at this time with 7 more zones activated in the growing
season May 1.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
High confidence in cool and dry conditions Saturday, as upper
trough lifts out and surface high builds into PA. Dry air at low
levels will likely translate to afternoon minRH values around
30% or lower, although a subsidence inversion should prevent the
mixing down of even drier air above the BL. All medium range
guidance develops an upper ridge off of the east coast Sunday
into early next week, with a quasi- stationary front draped
across the Grt Lks into northern New England. A deep southwest
flow should result in a return to above normal temperatures
during this period, along with an increasing chance of showers,
especially closer to the front over northwest PA. The latest
ECENS and GEFS plumes indicate the best chance of showers will
hold off until Monday afternoon or Tuesday in association with a
southern stream shortwave lifting out of the Miss Valley.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
For the 18Z TAFS, made some large changes. Unless things get
active soon, backed off on the timing of the showers later this
afternoon. A lot of cloud cover outside. Took thunder out of
BFD. While there is a storm on the north side of Lake Erie at
the current time, really hard to see much going on in our area
given the time it would get into our area.

BFD would have the best chance of a shower late afternoon, then
perhaps JST later this evening. Thus backed off on lower CIGS
later tonight.

A weak low forecast to form on the cold front and lift northeast
on Thursday. This system would likely in a higher chance of
showers and storms later Thursday, with lower conditions.

Outlook...

Thu...Restrictions possible areawide in showers. Isolated
thunder possible.

Fri...Restrictions possible with rain showers. Gusty W/NW winds.

Sat...MVFR cigs BFD/JST possible in morning. Breezy.

Sun...Improving conditions.

Mon...Mainly VFR conditions, but a chance of showers late NW.

&&

.CLIMATE...
Near-record high temperature (87F) at Harrisburg today. The
record high is 90F set in 1957.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Fitzgerald
NEAR TERM...Fitzgerald
SHORT TERM...DeVoir/Fitzgerald
LONG TERM...Fitzgerald/Colbert
AVIATION...Martin
CLIMATE...
Hazardous weather outlook, Apr 28, 5:11 AM EDT, 16 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
511 AM EDT Wed Apr 28 2021

PAZ028-033>036-050>053-056>059-063>065-290915-
Juniata-Somerset-Bedford-Fulton-Franklin-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-
511 AM EDT Wed Apr 28 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

An isolated strong to marginally severe thunderstorm is possible
later this afternoon or early evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An isolated strong to marginally severe thunderstorm is possible
Thursday afternoon or early evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-037-041-042-290915-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Tioga-
Northern Lycoming-Sullivan-
511 AM EDT Wed Apr 28 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Severe thunderstorms with damaging winds 60 mph or greater and large
hail exceeding 1 inch in diameter are possible later this afternoon
into early evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ066-290915-
Lancaster-
511 AM EDT Wed Apr 28 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An isolated strong to marginally severe thunderstorm is possible
Thursday afternoon or early evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ017>019-024>027-045-046-049-290915-
Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-
Mifflin-Southern Clinton-Southern Lycoming-Union-
511 AM EDT Wed Apr 28 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Severe thunderstorms with damaging winds 60 mph or greater and large
hail exceeding 1 inch in diameter are possible later this afternoon
into early evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An isolated strong to marginally severe thunderstorm is possible
Thursday afternoon or early evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MS

In the hours before

Special weather statement, Apr 28, 5:40 PM EDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service State College PA
540 PM EDT Wed Apr 28 2021

PAZ010-282215-
Elk PA-
540 PM EDT Wed Apr 28 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ELK COUNTY UNTIL 615 PM
EDT...

At 539 PM EDT, Doppler radar indicated a strong thunderstorm near
Marienville, moving east at 45 mph.

Dime size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
St. Marys, Ridgway, Johnsonburg, Brandy Camp, Portland Mills and
Kersey.

LAT...LON 4145 7906 4145 7898 4144 7897 4144 7896
      4154 7896 4158 7895 4155 7849 4129 7856
TIME...MOT...LOC 2139Z 284DEG 40KT 4152 7902

Evanego
Special weather statement, Apr 28, 5:56 PM EDT, 4 hours 1 minute before
Special Weather Statement
National Weather Service State College PA
556 PM EDT Wed Apr 28 2021

PAZ006-010>012-037-041-042-282230-
Potter PA-Sullivan PA-Northern Clinton PA-Cameron PA-
Northern Lycoming PA-Tioga PA-Elk PA-
556 PM EDT Wed Apr 28 2021

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF POTTER...SULLIVAN...
NORTHERN CLINTON...CAMERON...NORTHERN LYCOMING...TIOGA...AND ELK
COUNTIES UNTIL 630 PM EDT...

At 555 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Sylvania to near Arnot to near Ole Bull State
Park to near Stevenson Dam to near Emporium to 6 miles northwest of
Portland Mills. Movement was east at 35 mph.

Dime size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
St. Marys, Ridgway, Johnsonburg, Cameron, Wharton, Morris, Emporium,
Blossburg, Renovo, Covington, South Renovo, Arnot, Benezette, Cross
Fork, Waterville, Hicks Run, Ralston, Tamarack, Kettle Creek State
Park and Medix Run.

LAT...LON 4160 7688 4157 7656 4149 7663 4129 7730
      4124 7840 4138 7885 4151 7883 4158 7775
      4169 7719 4181 7690
TIME...MOT...LOC 2155Z 290DEG 32KT 4180 7684 4162 7711 4149 7770 4147
7802 4153 7819 4145 7893

Evanego
Special weather statement, Apr 28, 6:30 PM EDT, 3 hours 27 minutes before
Special Weather Statement
National Weather Service State College PA
630 PM EDT Wed Apr 28 2021

PAZ041-046-282300-
Southern Lycoming PA-Northern Lycoming PA-
630 PM EDT Wed Apr 28 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOUTHERN LYCOMING AND
NORTHERN LYCOMING COUNTIES UNTIL 700 PM EDT...

At 629 PM EDT, Doppler radar indicated a strong thunderstorm over
English Center, moving southeast at 35 mph.

Pea size hail and wind gusts up to 45 mph are possible.

Locations impacted include...
Williamsport, Montoursville, Duboistown, Cogan Station, English
Center, Trout Run, Little Pine State Park, Buttonwood,
Loyalsockville, South Williamsport, Garden View, Salladasburg and
Little League World Series Complex.

LAT...LON 4136 7739 4153 7728 4144 7678 4117 7699
TIME...MOT...LOC 2229Z 293DEG 36KT 4140 7727

Travis
Special weather statement, Apr 28, 7:02 PM EDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service State College PA
702 PM EDT Wed Apr 28 2021

PAZ041-042-046-051-053-282330-
Columbia PA-Southern Lycoming PA-Sullivan PA-Northern Lycoming PA-
Montour PA-
702 PM EDT Wed Apr 28 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF COLUMBIA...SOUTHERN
LYCOMING...SULLIVAN...NORTHERN LYCOMING...AND MONTOUR COUNTIES UNTIL
730 PM EDT...

At 701 PM EDT, Doppler radar indicated a strong thunderstorm near
Barbours, moving southeast at 35 mph.

Dime size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Montoursville, Muncy, Hughesville, Jerseytown, Iola, Jamison City,
Eyers Grove, Waller, Lairdsville, Central, Biggertown, Muncy Valley,
Barbours, Millville, Benton and Picture Rocks.

LAT...LON 4106 7650 4126 7694 4144 7683 4132 7631
      4128 7631
TIME...MOT...LOC 2301Z 296DEG 40KT 4132 7678

Travis
Special weather statement, Apr 28, 7:25 PM EDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service State College PA
725 PM EDT Wed Apr 28 2021

PAZ042-046-053-290000-
Columbia PA-Southern Lycoming PA-Sullivan PA-
725 PM EDT Wed Apr 28 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF COLUMBIA...SOUTHERN
LYCOMING...AND SULLIVAN COUNTIES UNTIL 800 PM EDT...

At 724 PM EDT, Doppler radar indicated a strong thunderstorm near
Biggertown, moving east at 35 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Jamison City, Waller, Fairmount Spgs, Biggertown, Lairdsville,
Ricketts Glen State Park, Central, Muncy Valley, Benton, Laporte,
Stillwater and Eagles Mere.

LAT...LON 4121 7662 4142 7657 4139 7628 4131 7631
      4120 7632 4116 7629 4113 7628
TIME...MOT...LOC 2324Z 281DEG 31KT 4132 7648

Travis
Special weather statement, Apr 28, 9:57 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
957 PM EDT Wed Apr 28 2021

PAZ010-017-290230-
Clearfield PA-Elk PA-
957 PM EDT Wed Apr 28 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD AND ELK
COUNTIES UNTIL 1030 PM EDT...

At 956 PM EDT, Doppler radar indicated a strong thunderstorm near
Brockport, moving southeast at 35 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Penfield, Force, Parker Dam State Park, S.B. Elliot State Park,
Brandy Camp, Brockport, Medix Run, Kersey and Weedville.

LAT...LON 4137 7867 4125 7827 4107 7850 4120 7874
      4120 7871 4123 7871 4123 7874 4126 7874
      4126 7873 4128 7877
TIME...MOT...LOC 0156Z 301DEG 30KT 4128 7866

Travis

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 3:58 AM EDTHigh Wind WatchCTPAdams, Cumberland, Dauphin, Franklin, Fulton, Lancaster and 4 more16 hr
Apr 29, 2:33 PM EDTFreeze WatchCTPCambria, Centre, Clearfield, Somerset, Warren24 hr

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.